Blizzard, Dundy
- When
- March 13, 2:00 PM MST to 5:30 PM MST
- Where
- Dundy forecast zone
- Reported by
- Public
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Near zero visibility was reported across the county.
A powerful winter storm system moved across Southwest Nebraska during the afternoon from west to east. Not long after the snow starting the high winds developed, causing the visibility to be near zero at times for Dundy County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A powerful winter storm system moved across Southwest Nebraska during the afternoon from west to east. Not long after the snow starting the high winds developed, causing the visibility to be near zero at times for Dundy County. After the snow had ended the high winds continued into the following day. The peak gust was 74 MPH measured at McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 1:51 PM MST, 9 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
251 PM MDT Wed Mar 13 2019
.UPDATE...
Issued at 251 PM MDT Wed Mar 13 2019
Late discussion and obs to the west of the CWA have prompted a
late upgrade to the current Blizzard Warning. Have put on another
tier of counties into the current warning. Same time frame.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 245 PM MDT Wed Mar 13 2019
Across the Tri State region this afternoon...cloudy skies abound
with showers pinwheeling thru the CWA as strong upper low lifts
towards the area. Surface cold front currently entering slowly into
western portions of the CWA. As a result...temps are in the 40s and
50s ahead of the front...and 30s along/behind it. For
winds...northerly west in association with the coming front...ESE
west/central zones and still SSE over eastern zones. Speeds gusting
25-40 mph in most area.
For the rest of the afternoon into tonight...still expecting the
transition to warm and showery conditions over to wintry/blizzard
conditions from west to east over the region. Upper low now just
pinwheeling over the CWA at this time. Showers are developing and
moving around the low thru the CWA. With this continuing...have
decided to extend the Flood Watch into Thursday morning. Reports are
in showing roadways flooded/still flooded...so 00z Thursday not a
good time to let it expire.
For the overnight period...model trend still showing best snowfall
in blizzard/advisory areas tapering off to the south and east from 6
inches down to an inch or less. Based on conditions west of the
CWA...will continue mention of previous forecasted strong wind with
soundings as well still showing mixing potential to have 75-85 mph
gusts.
Going into Thursday...overall snowfall expected to wind down thru
the morning as low treks east-northeast. Looking for gradient to
remain over the area thru the day tapering down from 50-60 mph early
on...to near 30 mph by nightfall. Thursday night will have high
pressure return to the area.
For temps...high Thursday in the 30s w/ overnight lows tonight
mainly 20s...w/ mid teens to low 20s Thursday night.
.LONG TERM...(Thursday night through Wednesday)
Issued at 234 PM MDT Wed Mar 13 2019
In the extended period the models are showing an upper-level ridge
over the Western U.S.; along with a surface high pressure center
located over western Wyoming with ridging extending into the High
Plains. This will influence the local area with dry conditions, over
the weekend, and near normal temperatures for the rest of the
period, with the afternoon high temperatures reaching into the to
the upper 40s to middle 50s. Overnight low temperatures will range
between the lower 20s to lower 30s.
The next chance for precipitation, according to the models, looks to
be Monday night into Tuesday. A shortwave trough looks to move into
the region late Monday afternoon and aid in developing, as of now, a
weak surface low east of the Four Corners and southwest of the
Central High Plains region. This system will then move eastward into
the southern High Plains and produce a mixture of light rain and
snow showers for the local area.
Following this minor system dry conditions return during the middle
of the week as high pressure builds back into the High Plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM MDT Wed Mar 13 2019
Storm system moving thru the region will bring a mix of VFR/MVFR
ceilings with visibility in snow/blowing snow down to 1-3sm at
times mainly from 06z-16z Thursday. VFR from 15z-16z onward.
Winds for KGLD...SSE 15-25kts thru 22z this afternoon...then NNW
30-35kts w/ gusts 50-60kts especially after 00z tonight.
Winds for KMCK...ENE around 10kts increasing to 15-25kts by 19z-
20z. By 00z Thursday...NNW 20-30kts w/ gusts to 50-60kts
especially after 03z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
KSZ001>004-013>016-027>029-041-042.
Flood Watch through Thursday morning for KSZ001>004-013>016-
027>029-041-042.
Blizzard Warning until noon MDT /1 PM CDT/ Thursday for KSZ001-
013-027.
Winter Weather Advisory until 1 PM CDT Thursday for KSZ002>004.
CO...High Wind Warning until 3 PM MDT Thursday for COZ092.
Flood Watch through Thursday morning for COZ090>092.
Blizzard Warning until noon MDT Thursday for COZ090>092.
NE...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
NEZ079>081.
Flood Watch through Thursday morning for NEZ079>081.
Blizzard Warning until noon MDT Thursday for NEZ079.
Winter Weather Advisory until 1 PM CDT Thursday for NEZ080-081.
&&
UPDATE...JN
SHORT TERM...JN
LONG TERM...BW
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 252 PM MDT Wed Mar 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 252 PM MDT Wed Mar 13 2019 /352 PM CDT Wed Mar 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Very active weather is expected during this time. Periods of moderate to heavy rainfall are expected through the day across much of the area. This rainfall on frozen and saturated ground could cause flooding. As a result a Flood Watch remains in affect. There will be a threat for isolated thunderstorms mainly along and east of a line from Gove to McCook. The rain will change to snow this afternoon in eastern Colorado and then will gradually change across the rest of the area through the night. 2 to 6 inches can be expected from Kit Carson and Yuma counties into Dundy and Cheyenne county Kansas. 3 inches or less are expected elsewhere. With the very strong north winds expected, blizzard conditions are still expected in Yuma and Kit Carson counties with near Blizzard conditions expected NE Colorado and adjacent Kansas and Nebraska counties. North winds this afternoon into tonight will gusts into the 75 to 85 mph range in eastern Colorado with gusts of 60 to around 70 mph expected over northwest Kansas and extreme southwest Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Blizzard or near blizzard conditions will continue through Noon MDT (1 PM CDT). Also on Thursday, north winds will gust to 60 to 70 mph until mid afternoon. Flood Watch in effect through midday Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 10 N LEVANT 39.52N 101.16W
03/13/2019 M1.42 INCH THOMAS KS COCORAHS
COCORAHS STATION KS-TH-27, 9 N LEVANT.
0600 AM HEAVY RAIN COLBY 39.39N 101.05W
03/13/2019 M0.87 INCH THOMAS KS COCORAHS
COCORAHS STATION KS-TH-11, COLBY.
0600 AM HEAVY RAIN 1 W DRESDEN 39.62N 100.44W
03/13/2019 M0.77 INCH DECATUR KS COCORAHS
COCORAHS STATION KS-DC-5, 1 W DRESDEN.
0600 AM HEAVY RAIN NORTON 39.84N 99.89W
03/13/2019 M0.77 INCH NORTON KS COCORAHS
COCORAHS STATION KS-NT-3, NORTON.
0415 AM HEAVY RAIN CULBERTSON 40.23N 100.83W
03/13/2019 M0.74 INCH HITCHCOCK NE CO-OP OBSERVER
CO-OP OBSERVER STATION CBRN1, CULBERTSON.
0600 AM HEAVY RAIN 5 S HOXIE 39.28N 100.45W
03/13/2019 M0.70 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-2, HOXIE 5.3 S.
0600 AM HEAVY RAIN 3 N RUSSELL SPRINGS 38.96N 101.17W
03/13/2019 M0.69 INCH LOGAN KS CO-OP OBSERVER
CO-OP OBSERVER STATION RLLK1, RUSSELL
SPRINGS 3N.
0600 AM HEAVY RAIN 2 N CLAYTON 39.77N 100.18W
03/13/2019 M0.67 INCH DECATUR KS COCORAHS
COCORAHS STATION KS-DC-2, 2 N CLAYTON.
0600 AM HEAVY RAIN 3 WSW NORCATUR 39.81N 100.24W
03/13/2019 M0.65 INCH DECATUR KS COCORAHS
COCORAHS STATION KS-DC-1, 3 WSW NORCATUR.
0500 AM HEAVY RAIN 4 SSW WINONA 39.01N 101.27W
03/13/2019 M0.62 INCH LOGAN KS COCORAHS
COCORAHS STATION KS-LG-2, 3 SSW WINONA.
0700 AM HEAVY RAIN 7 ENE ANGELUS 39.23N 100.57W
03/13/2019 M0.59 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-12, 6 ENE ANGELUS.
0600 AM HEAVY RAIN 5 NNW MCCOOK 40.27N 100.65W
03/13/2019 M0.58 INCH RED WILLOW NE COCORAHS
COCORAHS STATION RED_019, 4 NNW MCCOOK.
0600 AM HEAVY RAIN HOXIE 39.36N 100.44W
03/13/2019 M0.58 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-11, HOXIE.
0600 AM HEAVY RAIN 1 SSW NORTON 39.82N 99.90W
03/13/2019 M0.57 INCH NORTON KS COCORAHS
COCORAHS STATION KS-NT-14, 1 SSW NORTON.
0800 AM HEAVY RAIN 2 N CHEYENNE WELLS 38.84N 102.35W
03/13/2019 M0.51 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-28, 1 N CHEYENNE
WELLS.
0500 AM HEAVY RAIN GRAINFIELD 39.11N 100.46W
03/13/2019 M0.50 INCH GOVE KS CO-OP OBSERVER
CO-OP OBSERVER STATION GRFK1, GRAINFIELD.
0700 AM HEAVY RAIN ATWOOD 39.81N 101.04W
03/13/2019 M0.50 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-17, ATWOOD.
0600 AM HEAVY RAIN 3 SSE QUINTER 39.03N 100.20W
03/13/2019 M0.49 INCH GOVE KS COCORAHS
COCORAHS STATION KS-GO-9, QUINTER 3.3 SSE.
0745 AM HEAVY RAIN CHEYENNE WELLS 38.82N 102.35W
03/13/2019 M0.47 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-36, CHEYENNE WELLS.
0700 AM HEAVY RAIN 7 NE PARK 39.18N 100.26W
03/13/2019 M0.47 INCH SHERIDAN KS COCORAHS
COCORAHS STATION KS-SD-8, 7 NE PARK.
0614 AM HEAVY RAIN 2 NNW HERNDON 39.93N 100.80W
03/13/2019 M0.47 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-25, 1 NNW HERNDON.
0600 AM HEAVY RAIN 7 SSW LEVANT 39.30N 101.26W
03/13/2019 M0.47 INCH THOMAS KS COCORAHS
COCORAHS STATION KS-TH-20, 6 SW LEVANT.
0500 AM HEAVY RAIN OAKLEY 39.13N 100.85W
03/13/2019 M0.45 INCH LOGAN KS COCORAHS
COCORAHS STATION KS-LG-10, OAKLEY.
0800 AM HEAVY RAIN 9 SSE SHARON SPRINGS 38.77N 101.68W
03/13/2019 M0.43 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-10, 9 SSE SHARON
SPRINGS.
1200 AM HEAVY RAIN 2 E CULBERTSON 40.23N 100.80W
03/13/2019 M0.43 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION HITC028, 1 E CULBERTSON.
0600 AM HEAVY RAIN 2 WSW PALISADE 40.34N 101.15W
03/13/2019 M0.42 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION HITC020, PALISADE 2.4 WSW.
0700 AM HEAVY RAIN 8 NNE ARAPAHOE 38.96N 102.10W
03/13/2019 M0.41 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-34, 8 NNE ARAPAHOE.
0600 AM HEAVY RAIN 1 S ATWOOD 39.80N 101.04W
03/13/2019 M0.41 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-19, ATWOOD 0.7 S.
0600 AM HEAVY RAIN 7 SSW GRINNELL 39.03N 100.67W
03/13/2019 M0.40 INCH GOVE KS COCORAHS
COCORAHS STATION KS-GO-1, 6 SSW GRINNELL.
0600 AM HEAVY RAIN 6 SW MCCOOK 40.14N 100.69W
03/13/2019 M0.40 INCH RED WILLOW NE COCORAHS
COCORAHS STATION RED_001, 5 SW MCCOOK.
0700 AM HEAVY RAIN 1 NW LEOTI 38.49N 101.37W
03/13/2019 M0.39 INCH WICHITA KS COCORAHS
COCORAHS STATION KS-WH-10, LEOTI.
0600 AM HEAVY RAIN 3 S PARK 39.07N 100.37W
03/13/2019 M0.39 INCH GOVE KS COCORAHS
COCORAHS STATION KS-GO-7, 2 S PARK.
0500 AM HEAVY RAIN 10 S SHARON SPRINGS 38.75N 101.74W
03/13/2019 M0.35 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-1, 9 S SHARON
SPRINGS.
0800 AM HEAVY RAIN 8 SE WESKAN 38.78N 101.86W
03/13/2019 M0.34 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-4, 7 SE WESKAN.
0505 AM HEAVY RAIN 1 NW CULBERTSON 40.23N 100.85W
03/13/2019 M0.34 INCH HITCHCOCK NE COCORAHS
COCORAHS STATION NE-HK-1, CULBERTSON.
0700 AM HEAVY RAIN 4 SW ARAPAHOE 38.80N 102.22W
03/13/2019 M0.31 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-38, 4 SW ARAPAHOE.
0700 AM HEAVY RAIN 1 WNW CHEYENNE WELLS 38.82N 102.36W
03/13/2019 M0.31 INCH CHEYENNE CO COCORAHS
COCORAHS STATION CO-CH-31, CHEYENNE WELLS.
0530 AM HEAVY RAIN MCDONALD 39.79N 101.37W
03/13/2019 M0.30 INCH RAWLINS KS COCORAHS
COCORAHS STATION KS-RA-24, MCDONALD.
0900 AM HEAVY RAIN 1 NE GOODLAND 39.35N 101.70W
03/13/2019 M0.28 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-4, GOODLAND.
0700 AM HEAVY RAIN 1 ENE GOODLAND 39.35N 101.70W
03/13/2019 M0.27 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-3, GOODLAND.
0700 AM HEAVY RAIN 3 NNW RULETON 39.38N 101.90W
03/13/2019 M0.27 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-16, 2 NNW RULETON.
0700 AM HEAVY RAIN WESKAN 38.87N 101.96W
03/13/2019 M0.26 INCH WALLACE KS COCORAHS
COCORAHS STATION KS-WA-9, WESKAN.
0700 AM HEAVY RAIN 5 NW MAX 40.15N 101.47W
03/13/2019 M0.24 INCH DUNDY NE COCORAHS
COCORAHS STATION DUND011, 4 WNW MAX.
0700 AM HEAVY RAIN 9 S RULETON 39.21N 101.87W
03/13/2019 M0.23 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-14, 9 S RULETON.
0700 AM HEAVY RAIN 13 NNW RULETON 39.52N 101.93W
03/13/2019 M0.22 INCH SHERMAN KS COCORAHS
COCORAHS STATION KS-SH-33, 12 NNW RULETON.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLOOD 6 WNW SELDEN 39.59N 100.67W
03/13/2019 DECATUR KS PUBLIC
FLOOD WATERS ARE UP TO 3.5 FEET DEEP ON CR
400 1.5 MILES NORTH OF THE SHERIDAN/DECATUR
COUNTY LINE WHERE PRAIRIE DOG CREEK CROSSES
THE ROAD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD 6 N REXFORD 39.55N 100.75W
03/13/2019 THOMAS KS EMERGENCY MNGR
EM REPORTED ROADS FLOODED OVER IN THE
WENDELL TOWNSHIP.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BENKELMAN 40.05N 101.53W
03/13/2019 E0.25 INCH DUNDY NE LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM BLIZZARD YUMA 40.12N 102.73W
03/13/2019 YUMA CO LAW ENFORCEMENT
CAN ONLY SEE A BLOCK IN THE BLOWING SNOW.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM BLIZZARD 1 S FLAGLER 39.29N 103.07W
03/13/2019 KIT CARSON CO TRAINED SPOTTER
VISIBILITY FALLING TO LESS THAN A QUARTER
MILE AT TIMES AS WAVES OF SNOW MOVE THROUGH.
&&The national radar mosaic for the moment the first event began.
3 high wind, 1 blizzard. Local standard time, as filed.
Near zero visibility was reported across the county.
Due to high winds occurring in surrounding counties, high winds should have also occurred in Dundy County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815713, 815718, 815722, 815724.